Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 38, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 8, 2001, 10:55 PM CDT for Marion County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 8, 2001, 10:55 PM CDT (03:55 UTC)
- Expired
- Apr 8, 2001, 11:35 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Marion County, IA
The radar
The Des Moines radar (KDMX), 64 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 7:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 455 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1962 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 090354 SVRDSM IAC125-090435- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1055 PM CDT SUN APR 8 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN SOUTH CENTRAL IOWA * UNTIL 1135 PM CDT * AT 1052 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHWEST OF KNOXVILLE TO 12 MILES SOUTH OF KNOXVILLE...OR FROM 27 MILES SOUTHEAST OF DES MOINES TO 38 MILES SOUTHEAST OF DES MOINES...MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR KNOXVILLE AROUND 1100 PM NEAR PELLA AROUND 1110 PM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. HURRICANE FORCE WINDS OF 70 TO 80 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFWFECT UNTIL 100 AM MONDAY MORNING FOR IOWA. LAT...LON 4150 9331 4116 9332 4116 9288 4151 9286 SEARCY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 8:58 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Apr 8, 8:58 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 758 PM CST SUN APR 8 2001 FLASH FLOOD WATCH TO BE ISSUED MOMENTARILY FOR SAME COUNTIES AS TOR WATCH. .DSM...TOR WATCH TIL 1 AM AND FFA TIL 4 AM FOR SRN 2/3RDS. KULA
In the hours before
Local storm report, Apr 8, 10:43 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1043 PM CDT SUN APR 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0734 PM MONROE IA 1 INCH HAIL
04/08/01 JASPER REPORTED BY STORM
SPOTTER.
0741 PM REASNOR IA .88 INCH HAIL
04/08/01 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0741 PM POLK CITY IA 1.75 INCH HAIL
04/08/01 POLK REPORTED BY STORM
SPOTTER.
0752 PM GRIMES IA 1.75 INCH HAIL
04/08/01 POLK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0754 PM GRIMES IA 1 INCH HAIL
04/08/01 POLK REPORTED BY STORM
SPOTTER.
0802 PM GRIMES IA 1 INCH HAIL
04/08/01 POLK REPORTED BY STORM
SPOTTER.
0804 PM EARLHAM IA 1 INCH HAIL
04/08/01 MADISON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0812 PM CONWAY IA 1.75 INCH HAIL
04/08/01 TAYLOR REPORTED BY STORM
SPOTTER.
0845 PM 12 W MT AYR IA 1.25 INCH HAIL
04/08/01 RINGGOLD REPORTED BY STORM
SPOTTER.
0856 PM MENLO IA 1 INCH HAIL
04/08/01 GUTHRIE REPORTED BY STORM
SPOTTER.
0859 PM REDFIELD IA TORNADO
04/08/01 DALLAS REPORTED BY MEDIA.
0925 PM WAUKEE IA TORNADO
04/08/01 DALLAS REPORTED BY EMERGENCY
MANAGEMENT.
0927 PM WAUKEE IA 1 INCH HAIL
04/08/01 DALLAS REPORTED BY EMERGENCY
MANAGEMENT.
0934 PM 1 W JOHNSTON IA .75 INCH HAIL
04/08/01 POLK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0948 PM WEST DES MOINES IA 1.75 INCH HAIL
04/08/01 POLK REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 8, 10:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1049 PM CDT SUN APR 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0737 PM MONROE IA 1 INCH HAIL
04/08/01 JASPER REPORTED BY STORM
SPOTTER.Local storm report, Apr 8, 10:53 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1053 PM CDT SUN APR 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0846 PM MENLO IA 1 INCH HAIL
04/08/01 GUTHRIE REPORTED BY STORM
SPOTTER.Local storm report, Apr 8, 10:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
1055 PM CDT SUN APR 08 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0758 PM GRIMES IA 1 INCH HAIL
04/08/01 POLK REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:05 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 40 min |
| Apr 8, 7:13 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 32 min |
| Apr 8, 7:37 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 23 min |
| Apr 8, 7:46 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 39 min |
| Apr 8, 7:47 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 38 min |
| Apr 8, 8:03 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 42 min |
| Apr 8, 8:06 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 39 min |
| Apr 8, 8:06 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 39 min |
| Apr 8, 8:13 PM CDT | Severe Thunderstorm Warning | DMX | Story | 42 min |
| Apr 8, 8:16 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 39 min |
| Apr 8, 8:16 PM CDT | Tornado Warning | DMX | Jasper | 29 min |
| Apr 8, 8:18 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 42 min |
| Apr 8, 8:21 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 29 min |
| Apr 8, 8:29 PM CDT | Tornado Warning | DMX | Polk | 31 min |
| Apr 8, 8:30 PM CDT | Tornado Warning | DMX | Adair | 20 min |
| Apr 8, 8:34 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Union | 41 min |
| Apr 8, 8:41 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 39 min |
| Apr 8, 8:44 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 41 min |
| Apr 8, 8:46 PM CDT | Tornado Warning | DMX | Jasper | 29 min |
| Apr 8, 8:52 PM CDT | Tornado Warning | DMX | Dallas | 38 min |
| Apr 8, 8:54 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 31 min |
| Apr 8, 8:56 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 39 min |
| Apr 8, 8:59 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 41 min |
| Apr 8, 9:01 PM CDT | Tornado Warning | DMX | Jasper, Marshall | 29 min |
| Apr 8, 9:25 PM CDT | Tornado Warning | DMX | Polk | 40 min |
| Apr 8, 9:27 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 48 min |
| Apr 8, 9:29 PM CDT | Tornado Warning | DMX | Marshall, Tama | 31 min |
| Apr 8, 9:31 PM CDT | Tornado Warning | DMX | Clarke, Decatur | 49 min |
| Apr 8, 9:34 PM CDT | Tornado Warning | DMX | Ringgold | 31 min |
| Apr 8, 9:47 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall | 28 min |
| Apr 8, 10:02 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 28 min |
| Apr 8, 10:20 PM CDT | Flash Flood Warning | DMX | Dallas, Polk | 6 hr |
| Apr 8, 10:22 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 38 min |
| Apr 8, 10:26 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 24 min |
| Apr 8, 10:33 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 47 min |
| Apr 8, 10:36 PM CDT | Flash Flood Warning | DMX | Ringgold | 6 hr |
| Apr 8, 10:41 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 29 min |
| Apr 8, 10:54 PM CDT | Flash Flood Warning | DMX | Marshall | 6 hr |
| Apr 8, 10:57 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Union | 38 min |
| Apr 8, 10:58 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 52 min |
| Apr 8, 11:11 PM CDT | Flash Flood Warning | DMX | Polk, Story | 6 hr |
| Apr 8, 11:37 PM CDT | Severe Thunderstorm Warning | DMX | Union | 38 min |
| Apr 8, 11:39 PM CDT | Tornado Warning | DMX | Wayne | 46 min |
| Apr 9, 12:09 AM CDT | Flash Flood Warning | DMX | Decatur, Ringgold, Taylor | 6 hr |
| Apr 9, 2:21 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 39 min |
| Apr 9, 2:27 AM CDT | Flash Flood Warning | DMX | Wayne | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.